Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 31, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Mar 24, 2012, 4:39 PM EDT for Newberry County, South Carolina. It was in force for 51 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 24, 2012, 4:39 PM EDT (20:39 UTC)
- Expired
- Mar 24, 2012, 5:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Newberry County, SC
The radar
The Columbia radar (KCAE), 70 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 4:39 PM EDT | HAIL 1 | 3 Wnw Chappells, SC | NICKEL TO QUARTER SIZE HAIL ALONG THE EAST SHORE OF LAKE GREENWOOD ALONG RIVIERA ROAD. |
| Mar 24, 4:48 PM EDT | HAIL 1 | Whitmire, SC | NICKEL TO QUARTER SIZE HAIL IN WHITEMIRE. |
| Mar 24, 4:50 PM EDT | HAIL 1 | 1 Wnw Whitmire, SC | QUARTER SIZE HAIL COVERING THE GROUND JUST NORTHWEST OF WHITEMIRE OFF OF LOVERS LANE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 1:53 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 734 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
406
WUUS52 KCAE 242039
SVRCAE
SCC071-242130-
/O.NEW.KCAE.SV.W.0031.120324T2039Z-120324T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
439 PM EDT SAT MAR 24 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 530 PM EDT
* AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 25
MILES SOUTHWEST OF WHITMIRE...OR 15 MILES EAST OF GREENWOOD...AND
MOVING NORTHEAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WHITMIRE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR CENTRAL SOUTH CAROLINA.
&&
LAT...LON 3453 8162 3448 8155 3445 8154 3449 8149
3445 8142 3419 8173 3417 8178 3418 8186
3417 8188 3414 8187 3413 8188 3420 8195
3430 8190 3435 8183 3437 8178 3453 8165
TIME...MOT...LOC 2039Z 217DEG 35KT 3429 8183
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 4:36 PM EDT, 3 minutes earlier.
Area forecast discussion, Mar 24, 4:36 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 436 PM EDT SAT MAR 24 2012 .SYNOPSIS... A STRONG UPPER-LEVEL LOW IN OVER SOUTHERN KENTUCKY WILL MOVE SOUTHEAST OVER THE NEXT 24 HOURS INTO THE CAROLINAS. THIS SYSTEM WILL CONTINUE TO GIVE THE AREA SCATTERED SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. THE RAIN SHOULD END BY SUNDAY EVENING AS THE LOW PULLS EAST OF THE AREA. MOSTLY DRY AND MILD WEATHER CAN BE EXPECTED THROUGH MUCH OF NEXT WEEK. && .NEAR TERM /TONIGHT/... STRONG COLD CORE UPPER LEVEL LOW OVER SOUTHERN KENTUCKY CONTINUES TO MOVE SOUTHEASTWARD TOWARDS THE CAROLINAS. ALTHOUGH THE BATCH OF CONVECTION ALONG SOUTHERN GA AND SC HAD ROBBED SOME OF THE AREA OF ITS MOISTURE...BETTER MOISTURE CAN BE FOUND JUST AHEAD OF THE SURFACE FRONT DEFINED BY A DEWPOINT BOUNDARY COMING OUT OF THE UPSTATE. INSTABILITY REMAINS IN ADVANCE OF THE FRONT. SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING ACROSS THE FORECAST AREA THROUGH THE LATE AFTERNOON AND EVENING HOURS. SOME STORMS COULD BE SEVERE...WITH THE MAIN ISSUES BEING DAMAGING WIND GUSTS AND LARGE HAIL. THE COLD FRONT WILL CROSS THE FORECAST AREA TONIGHT. THE RAIN CHANCES SHOULD DECREASE AFTER MIDNIGHT. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... ALTHOUGH THE FRONT WILL BE EAST OF THE AREA ON SUNDAY...THE MAIN COLD POOL OF AIR ASSOCIATED WITH THE UPPER LOW STILL BE CROSSING THROUGH THE REGION DURING THE DAY. SHOULD HAVE PLENTY OF CLOUD COVER THROUGH THE DAY...WHICH WILL LIMIT TEMPS SLIGHTLY. EVEN SO...DUE TO THE STRENGTH OF THE COLD CORE...CAN NOT RULE OUT SOME SHOWERS AND ISOLATED STORMS THROUGH THE DAY. ONCE THE UPPER LOW PUSHES EAST...RAIN CHANCES WILL DIMINISH. DRYING WILL OCCUR OVERNIGHT SUNDAY INTO MONDAY...WITH DRY CONDITIONS RETURNING THROUGH TUESDAY NIGHT. AS FOR TEMPS...NOT REALLY EXPECTING A SIGNIFICANT COOLDOWN BEHIND THE LOW. TEMPS WILL STILL BE IN THE 70S DURING THE DAY THROUGH THE PERIOD. THE REAL DIFFERENCE WILL BE IN THE DRIER DEWPOINTS THAT WILL SETTLE IN THROUGH TUESDAY. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... AS WE MOVE INTO WEDNESDAY...ANOTHER STORM SYSTEM WILL PASS CLOSE TO OUR NORTH PUSHING A COLD FRONT INTO THE UPSTATE INTO WEDNESDAY NIGHT. STILL DO NOT EXPECT MUCH IN THE WAY OF PRECIP WITH THIS SYSTEM...SO ONLY LOW POPS WEDNESDAY NIGHT/THURSDAY WITH THAT SYSTEM. OTHERWISE...MOSTLY DRY CONDITIONS INTO NEXT WEEKEND. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... WV IMAGERY SHOWS PLUMB OF DEEP MOISTURE PUSHING EAST OF THE CWA...HOWEVER CLOSED LOW ACROSS KY/TN VALLEY WILL CONTINUE TO SLOWLY DRIFT SOUTHEAST THROUGH THE PERIOD. 88D REGIONAL COMPOSITE SHOWS MOST OF THE SHOWER/THUNDERSTORM ACTIVITY ALONG THE LOW COUNTRY AND GRAND STRAND...WITH SOME SCTD CONVECTION ACROSS THE CENTRAL SC MIDLANDS. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE MIDLANDS UNTIL 9 PM. AS CLOSED LOW APPROACHES AND LAPSE RATES STEEPEN...EXPECT ADDITIONAL SHOWERS/THUNDERSTORMS DEVELOPMENT UNTIL THE EARLY EVENING. HAVE ADDED A TEMPO GROUP FOR LATER THIS AFTERNOON/EARLY EVENING FOR SCATTERED SHOWERS/THUNDERSTORMS. THE ACTIVITY WILL RESULT IN PERIODS OF MVFR/IFR CONDITIONS FOR A BRIEF PERIOD. ONCE THE FRONTAL BOUNDARY...WIND SHIFT/LOWER DEWPOINTS...MOVES EAST OF THE AREA LATER THIS EVENING THE ACTIVITY SHOULD DIMINISH. OVERNIGHT...EXPECT MAINLY VFR CONDITIONS INTO EARLY SUNDAY. EXTENDED AVIATION OUTLOOK...ANOTHER ROUND OF SCATTERED SHOWERS/ISOLATED THUNDERSTORMS IS POSSIBLE WITH DAYTIME HEATING SUNDAY AFTERNOON/EVENING. THIS COULD RESULT IN BRIEF PERIOD OF IFR/MVFR CONDITIONS. MAY BRING RESTRICTIONS LATE SATURDAY NIGHT INTO SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Mar 24, 2:17 PM EDT, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 217 PM EDT SAT MAR 24 2012 SCZ015-016-018-020>022-025>031-035>038-041-251830- LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW- EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL- ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- 217 PM EDT SAT MAR 24 2012 ...SEVERE THUNDERSTORM WATCH 106 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. GAZ040-063>065-077-251830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE- 217 PM EDT SAT MAR 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 24, 3:03 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0246 PM HAIL 5 ENE SALLEY 33.60N 81.23W
03/24/2012 E1.00 INCH ORANGEBURG SC PUBLIC
CONVENIENCE STORE REPORTED QUARTER SIZE HAIL. THE HAIL
COVERED THE GROUND OF SOME OF THE HOMES NEARBY.
&&
VAUGHANLocal storm report, Mar 24, 3:20 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
320 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 E SWANSEA 33.74N 81.05W
03/24/2012 E0.88 INCH LEXINGTON SC FIRE DEPT/RESCUE
NICKEL SIZE HAIL REPORTED BY FIREMAN EAST OF SWANSEA.
&&
VAUGHANLocal storm report, Mar 24, 3:31 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
331 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 8 W EASTOVER 33.87N 80.84W
03/24/2012 E0.88 INCH RICHLAND SC FIRE DEPT/RESCUE
FIRE DEPARTMENT 23 IN HOPKINS REPORTED DIME TO NICKEL
SIZE HAIL.
&&
VAUGHANLocal storm report, Mar 24, 3:58 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
358 PM EDT SAT MAR 24 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 7 N OAKLAND 34.09N 80.52W
03/24/2012 E0.75 INCH SUMTER SC PUBLIC
PENNY SIZE HAIL REPORTED 1 MILE SE OF REMBERT.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Calhoun, Lexington, Orangeburg | 38 min |
| Mar 24, 3:16 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland, Sumter | 59 min |
| Mar 24, 5:06 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 39 min |
| Mar 24, 5:13 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Fairfield, Lexington, Newberry, Richland, Saluda | 47 min |
| Mar 24, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 35 min |
| Mar 24, 5:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington, Richland | 46 min |
| Mar 24, 6:02 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lancaster | 43 min |
| Mar 24, 6:41 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 49 min |
| Mar 24, 6:42 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 48 min |
| Mar 24, 7:21 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 39 min |
| Mar 24, 7:43 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 47 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.